The Signs of Meth Overdose

Methamphetamine is a Schedule II stimulant that typically take the form of a white powder, a pill, or a shiny crystalline formation (crystal meth). Though small doses of the drug can help to treat conditions like ADHD or narcolepsy, the National Institute on Drug Abuse maintains that the drug can be highly addictive when misused.

If an individual suffers from an addiction to meth, they may experience dangerous and even deadly side effects from frequent use or high dosages. In fact, the United Nations Office on Drugs and Crime discovered that meth-related seizures saw an astonishing 21 percent increase from 2013 to 2014.

While there are a bevy of health risks associated with meth use, such as memory loss, mood issues, aggressive behavior, and brain damage, overdose is among the most severe results of using the drug.

What Causes an Overdose?

An overdose occurs when an individual takes a drug (either by accident or on purpose) and experiences negative side effects as the drug reacts with the body. The side effects are typically the result of a dosage that is too much to the body to handle, and if left untreated, an overdose can be deadly.

When a person takes crystal meth, what reactions in the body contribute to an overdose? According to the University of Arizona’s Methamphetamine and Other Illicit Drug Education (MethOIDE), most meth-related deaths occur when the body suffers from heatstroke, which ultimately results in multiple organ failure. A meth overdose can also cause a sharp rise in blood pressure that leads to hemorrhage, as well as liver failure or (in very rare cases) lead poisoning from contaminants in the illicit drug.

Signs to Watch For

Whenever people use meth, they open themselves up to the risk of overdose. Because meth is an illicit substance that must be purchased illegally, an individual can never be sure of the drug’s strength or purity – to say nothing of its safety.

If someone you know struggles with meth, getting familiar with the signs of an overdose could one day save a life.

Common symptoms of a meth overdose include:

  • Chest pain
  • Arrhythmias
  • Hypertension or hypotension
  • Difficult or labored breathing
  • Agitation
  • Hallucinations
  • Psychosis
  • Seizures
  • Rapid or slow heartbeat
  • Hyperthermia

If someone experiences a meth overdose, their odds of recovery depend on how much of the drug they took and how quickly they receive treatment. Coming back from a meth overdose is possible, but it is paramount that the person who overdosed receives professional medical attention immediately.

Since a meth overdose is a clear sign of an abuse issue, professional addiction treatment should follow once the person is stabilized.

What You Can Do

If you think someone is suffering from a meth overdose, it is critically important that they get help right away. Call 911 as soon as signs of an overdose are evident, and then take steps to keep the person safe until emergency care arrives. If the person is having a seizure, carefully hold their head to prevent injury and tilt their head to one side to prevent them from choking if they vomit; however, do not attempt to hold their arms and legs.

What should you do when you call 911?

The Milton S. Hershey Medical Center suggests that callers have the following information ready:

  • The person’s approximate age and weight
  • How much of the drug was taken
  • How the drug was taken (e.g., oral ingestion, snorting, injecting, etc.)
  • How long it has been since the person took the drug

Once emergency services arrive, they will be able to provide essential care. Typical treatments include using oral activated charcoal to decontaminate the body, performing a poison and drug screening, and providing intravenous fluids to prevent side effects like nausea and high blood pressure. Medications may be given to address specific complications related to the overdose, such as reduced kidney function or heart issues. If a meth overdose is met with quick and capable medical attention, the person has the best chances of recovery.

Start The Admissions Process Now

Free.

Your 1-on-1 consultation and Insurance Verification are 100% Free

Easy.

All you have to do is pick up the phone and call or chat now

Confidential.

We will never share your information with a third party without your explicit consent

Call Now (888) 966-8152
Carf Accredited The Joint Commission American Addiction Centers, Inc., Drug Abuse & Addiction  Info & Treatment, Brentwood, TN

American Addiction Centers

(888) 966-8152
200 Powell Pl
Brentwood, TN 37027

© 2017 American Addiction Centers

Confidential — Insurance Accepted Call (888) 966-8152